This site is intended for health professionals only

At the heart of general practice since 1960

GPs warned that diabetes drug increases risk of IBD by 75%

GPs should refrain from prescribing a diabetes drug for patients at high risk of developing inflammatory bowel disease, according to a new study.

Researchers from Canada and Germany found that taking DPP-4 inhibitors was linked to a 75% increased risk of developing the condition. 

They compared UK patients taking the inhibitors with those taking other diabetes drugs, across more than 700 practices.

They found that the incidence of IBD was significantly increased for those taking the DPP-4 inhibitors and said that doctors needed to be made aware of this.

Published in the BMJ, the research analysed the data of over 140,000 adult patients who were starting antidiabetic drugs between 2007 and 2016.

Patients who had initially been treated with insulin as well as those with a history of IBD or a similar condition were excluded, and factors such as age, weight, smoking status and complications of diabetes were taken into account.

The team monitored the participants for an average of three and a half years, noting how many developed IBD.

They saw that the number of cases in the DPP-4 inhibitor group was 53.4 per 100 000 people per year, while for the other drugs it was much lower at 34.5.

The paper said: ‘Compared with use of other antidiabetic drugs, use of dipeptidyl peptidase-4 inhibitors was associated with a 75% increase in risk of inflammatory bowel disease’.

This risk increased with the length of drug use, which peaked after three to four years.

Researchers said that while the findings require replication, ‘physicians should be made aware of this possible association and perhaps refrain from prescribing dipeptidyl peptidase-4 inhibitors for people at high risk, that is, those with a family history of disease or with known autoimmune conditions'.

They also warned that patients presenting with persistent gastrointestinal symptoms such as abdominal pain or diarrhoea, should be carefully monitored to see if their symptoms worsen.

However, the team also acknowledged that while they had adjusted for several risk factors, they could not rule out the possibility that other confounding factors could have influenced the results.

Companies who have developed DPP-4 inhibitors have previously attempted to show their cardiovascular benefit, however data released in 2013 from two large, placebo-controlled trials showed that the drugs did not have any impact in that area

Readers' comments (11)

  • Dear All,
    Yet again false news? 75% of a baseline risk of 34 per 100,0000 means an actual absoulute increased risk of 19 per 100,000 which is .019%.
    So an actual increase in risk of getting IBD of less than 2 100ths of a percent.
    Sensationalist or what?
    Regards
    Paul C

    Unsuitable or offensive? Report this comment

  • Just a sheer coincidence
    Why is it still available on the market?

    Unsuitable or offensive? Report this comment

  • Vinci Ho

    To be fair ; relative risks always appear to be more ‘dramatic’ in figures than absolute risks , fact.
    Then again , these drugs for type 2 diabetes are widely prescribed that some kind of braking system for a second thought before signing the script is ,quite frankly ,good medicine:
    Pancreatitis, heart failure and now IBD for dipepityl peptitase-4 inhibitors;
    Heart failure , bladder cancer and osteoporosis for
    Thiazolidinedione (pioglitazone) ;
    Normoglycaemic diabetic ketoacidosis , increased risk of amputation for SGLT-2 inhibitors.

    They all have a role in managing type 2 diabetes but for individualising treatment in each patient, it is still essential to consider these rather uncommon side effects . Balancing benefits versus risks is just another example of Yin and Yan in life ........

    Unsuitable or offensive? Report this comment

  • Vinci Ho

    PS : for SGLT-2 inhibitors, be careful with those ‘type 2 diabetics’ with normal BMI , who have been actively losing weight themselves . They could be Latent Auto-Immune Diabetes of Adults(LADA) and they are the ones who can go on to develop DKA,check anti-GAD antibody and C-peptide (if they are available in your local labs for GP).

    Unsuitable or offensive? Report this comment

  • Sensatiionalist reporting.

    Unsuitable or offensive? Report this comment

  • I often explain this to patients by saying "do you want me to double the chance of you becoming a millionaire". Then buy two lottery tickets a week, not one - Ive just increased your chances of winning by 100% - are you happy to resign from work now?

    Unsuitable or offensive? Report this comment

  • why are they reporting relative risk increase without making this clear vs absolute risk. this will affect how people prescribe and over egging the risk of effective drigs to doctors is irresponsible!

    Unsuitable or offensive? Report this comment

  • Jones the Tie

    JH's lost hamster..brilliant I'm going to use that analogy now as well!!

    Unsuitable or offensive? Report this comment

  • Bob Hodges

    If there's a definable cause, it's not IBD by definition surely....it's just medication related GI side effects.

    Thanks for the warning. If you could update me on the chosen Christian denomination of the Pope, that would be helpful.

    Unsuitable or offensive? Report this comment

  • Cobblers

    As for the chosen christian flavour of the Pope? Surely that is now in question? Seeing as he now queries the concept of hell and feels that oblivion is the option. Are he and Dawkins now mates?

    Better use the Ursine defaecation in the arboretum analogy?

    Unsuitable or offensive? Report this comment

View results 10 results per page20 results per page

Have your say